Alert archive / California / Winter Storm Warnings in 2019

Winter Storm Warning 13, NWS Sacramento, CA

March 24, 2019

NWS Sacramento, CA issued this winter storm warning at Mar 24, 2019, 2:48 AM PDT. It took effect at Mar 25, 2019, 9:00 AM PDT. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 24, 2019, 2:48 AM PDT (09:48 UTC)
In effect from
Mar 25, 2019, 9:00 AM PDT
Expired
Mar 26, 2019, 2:30 AM PDT
In force
18 hr
Issued by
NWS Sacramento, CA

The text

As transmitted.

682 
WWUS46 KSTO 240948
WSWSTO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sacramento CA
248 AM PDT Sun Mar 24 2019

...Winter Storm Monday into Early Tuesday...

.A winter storm will through the region Monday into early Tuesday bringing
heavy mountain snow, spreading from north to south across the 
southern Cascades into the northern Sierra through the day. Snow 
will be heavy at times, making mountain travel hazardous.

This will be the first of two storms impacting the area this 
week, with the second storm bringing additional heavy snowfall 
late Tuesday into Thursday.

CAZ068-250000-
/O.UPG.KSTO.WS.A.0010.190325T1300Z-190326T1200Z/
/O.NEW.KSTO.WS.W.0013.190325T1200Z-190326T1800Z/
Western Plumas County/Lassen Park-
248 AM PDT Sun Mar 24 2019

...WINTER STORM WARNING IN EFFECT FROM 5 AM MONDAY TO 11 AM PDT
TUESDAY ABOVE 5000 FEET...

* WHAT...Heavy snow expected. Travel will be very difficult to 
  impossible, including during the morning commute on Monday. 
  Tree branches could fall as well. Total snow accumulations of 
  12 to 16 inches, with localized amounts up to 28 inches, are 
  expected.

* WHERE...Western Plumas County/Lassen Park.

* WHEN...5 AM Monday to 11 AM Tuesday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means there will be snow covered
roads and limited visibilities. Travel is not recommended while
the warning is in effect. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency.The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$

CAZ069-250000-
/O.UPG.KSTO.WS.A.0010.190325T1900Z-190326T1800Z/
/O.NEW.KSTO.WS.W.0013.190325T1200Z-190326T1800Z/
West Slope Northern Sierra Nevada-
248 AM PDT Sun Mar 24 2019

...WINTER STORM WARNING IN EFFECT FROM 5 AM MONDAY TO 11 AM PDT
TUESDAY ABOVE 5000 FEET...

* WHAT...Heavy snow expected. Travel will be very difficult to
  impossible, including during the evening commute on Monday. Tree
  branches could fall as well. Total snow accumulations of 8 to 12
  inches, with localized amounts up to 20 inches, are expected.

* WHERE...West Slope Northern Sierra Nevada.

* WHEN...5 AM Monday to 11 AM Tuesday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means there will be snow covered
roads and limited visibilities. Travel is not recommended while
the warning is in effect. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency.The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$
4 follow-up statements
557 
WWUS46 KSTO 241900
WSWSTO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sacramento CA
1200 PM PDT Sun Mar 24 2019

...Winter Storm Monday into Early Tuesday...

.A winter storm will move through the region Monday into early 
Tuesday bringing heavy mountain snow, spreading from north to 
south across the southern Cascades into the northern Sierra 
through the day. There is still some uncertainty in the models 
with the timing of the onset of impacts from the storm especially
from around I-80 southward so stay tuned for possible updates.

A second storm will bring additional heavy snowfall late Tuesday 
night into early Thursday.

CAZ068-251315-
/O.EXT.KSTO.WS.W.0013.190325T1600Z-190326T1800Z/
Western Plumas County/Lassen Park-
1200 PM PDT Sun Mar 24 2019

...WINTER STORM WARNING NOW IN EFFECT FROM 9 AM MONDAY TO 11 AM
PDT TUESDAY ABOVE 5000 FEET...

* WHAT...Heavy snow expected. Travel will be very difficult to 
  impossible, including during the evening commute on Monday. 
  Tree branches could fall as well. Total snow accumulations of 
  17 to 21 inches, with localized amounts up to 40 inches, are 
  expected.

* WHERE...Western Plumas County/Lassen Park.

* WHEN...9 AM Monday to 11 AM Tuesday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means there will be snow covered
roads and limited visibilities. Travel is not recommended while
the warning is in effect. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency.The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$

CAZ069-251315-
/O.EXT.KSTO.WS.W.0013.190325T2200Z-190326T1800Z/
West Slope Northern Sierra Nevada-
1200 PM PDT Sun Mar 24 2019

...WINTER STORM WARNING NOW IN EFFECT FROM 3 PM MONDAY TO 11 AM
PDT TUESDAY ABOVE 6000 FEET...

* WHAT...Heavy snow expected. Travel will be very difficult to 
  impossible. Damage to trees and power lines is possible. Total 
  snow accumulations of 8 to 12 inches, with localized amounts 
  up to 19 inches, are expected.

* WHERE...West Slope Northern Sierra Nevada.

* WHEN...3 PM Monday to 11 AM Tuesday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means there will be snow covered
roads and limited visibilities. Travel is not recommended while
the warning is in effect. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency.The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$
438 
WWUS46 KSTO 251000
WSWSTO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sacramento CA
300 AM PDT Mon Mar 25 2019

CAZ069-252300-
/O.CAN.KSTO.WS.W.0013.190325T2200Z-190326T1800Z/
/O.NEW.KSTO.WW.Y.0014.190326T0200Z-190326T1800Z/
West Slope Northern Sierra Nevada-
300 AM PDT Mon Mar 25 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
11 AM PDT TUESDAY ABOVE 6000 FEET...
...WINTER STORM WARNING IS CANCELLED...

* WHAT...Snow expected. Plan on slippery road conditions. Total
  snow accumulations of 4 to 8 inches, with local amounts up to 12
  inches, are expected. Highest snowfall totals are expected north
  of Highway 50.

* WHERE...West Slope Northern Sierra Nevada including Interstate
  80 over Donner Pass and Highway 50 over Echo Summit.

* WHEN...7 PM today to 11 AM Tuesday.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

$$

CAZ068-252300-
/O.CON.KSTO.WS.W.0013.190325T1600Z-190326T1800Z/
Western Plumas County/Lassen Park-
300 AM PDT Mon Mar 25 2019

...WINTER STORM WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING
TO 11 AM PDT TUESDAY ABOVE 5000 FEET...

* WHAT...Heavy snow expected. Travel will be very difficult to
  impossible. Total snow accumulations of 1 to 2 feet, with
  locally higher amounts, are expected. Snowfall accumulations of
  an inch or two possible down to 4000 feet.

* WHERE...Western Plumas County/Lassen Park.

* WHEN...9 AM today to 11 AM Tuesday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means there will be snow covered
roads and limited visibilities. Travel is not recommended while
the warning is in effect. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency.The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$
275 
WWUS46 KSTO 252059
WSWSTO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sacramento CA
159 PM PDT Mon Mar 25 2019

...Late season winter storm moving through Tuesday night until 
Thursday morning...

.The initial system impacting mountain locations will be exiting
on Tuesday with a stronger Pacific storm following on its heels 
Tuesday night. Snow levels will initially be around 5,000-5,500 
feet before falling to near 4,000 feet by Thursday morning. 
Mountain travel will be hazardous and is not recommended. For 
those who must travel, please bring tire chains as well as extra 
winter clothes, food, and water. Expect long travel delays, 
particularly on Wednesday, during the height of the storm.


CAZ068-261615-
/O.NEW.KSTO.WS.W.0014.190327T0600Z-190328T1200Z/
/O.CON.KSTO.WS.W.0013.000000T0000Z-190326T1800Z/
Western Plumas County/Lassen Park-
159 PM PDT Mon Mar 25 2019

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM PDT TUESDAY
ABOVE 5000 FEET...
...WINTER STORM WARNING IN EFFECT FROM 11 PM TUESDAY TO 5 AM PDT
THURSDAY ABOVE 5000 FEET...

* WHAT...Heavy snow expected above 5000 feet. Travel will be very
  difficult to impossible, including during the evening commute on
  Wednesday. Tree branches could fall as well. Above 5000 feet,
  storm total snow accumulations of 2 to 3 feet, with localized
  amounts up to 4 feet in the higher summits, are expected.

* WHERE...Western Plumas County/Lassen Park.

* WHEN...Winter Storm Warning, until 11 AM Tuesday, and will be 
  in effect again 11 PM Tuesday to 5 AM Thursday.

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means there will be snow covered
roads and limited visibilities. Travel is not recommended while
the warning is in effect. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency.The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

A Winter Storm Warning for snow means there will be snow covered
roads and limited visibilities. Travel is not recommended while
the warning is in effect. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency.The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

$$

CAZ069-261615-
/O.NEW.KSTO.WS.W.0014.190327T0600Z-190328T1200Z/
/O.CON.KSTO.WW.Y.0014.190326T0200Z-190326T1800Z/
West Slope Northern Sierra Nevada-
159 PM PDT Mon Mar 25 2019

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 PM THIS
EVENING TO 11 AM PDT TUESDAY ABOVE 6000 FEET...
...WINTER STORM WARNING IN EFFECT FROM 11 PM TUESDAY TO 5 AM PDT
THURSDAY ABOVE 5000 FEET...

* WHAT...Snow expected above 6000 feet through Tuesday morning.
  Beginning Tuesday night, additional heavy snow expected above
  5000 feet. Travel will be very difficult to impossible,
  including during the evening commute on Wednesday. Above 5000
  feet, storm total snow accumulations of 2 to 3 feet, with
  localized amounts up to 4 feet in the higher summits, are 
  expected.

* WHERE...West Slope Northern Sierra Nevada.

* WHEN...For the Winter Weather Advisory, 7 PM today to 11 AM 
  Tuesday. For the Winter Storm Warning, 11 PM Tuesday to 5 AM
  Thursday. 

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means there will be snow covered
roads and limited visibilities. Travel is not recommended while
the warning is in effect. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency.The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

$$
773 
WWUS46 KSTO 260930
WSWSTO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Sacramento CA
230 AM PDT Tue Mar 26 2019

CAZ068-262300-
/O.CAN.KSTO.WS.W.0013.000000T0000Z-190326T1800Z/
/O.EXB.KSTO.WW.Y.0014.000000T0000Z-190327T0600Z/
/O.CON.KSTO.WS.W.0014.190327T0600Z-190328T1200Z/
Western Plumas County/Lassen Park-
230 AM PDT Tue Mar 26 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 PM PDT THIS EVENING
ABOVE 5000 FEET...
...WINTER STORM WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING
TO 5 AM PDT THURSDAY ABOVE 5000 FEET...

* WHAT...Periods of snow through this evening. Beginning tonight,
  additional heavy snow expected above 5000 feet. Travel will be 
  very difficult. Above 5000 feet, additional snowfall 
  accumulation of 4 to 8 inches through this evening. For 
  Wednesday into early Thursday, storm total snow accumulations of
  2 to 3 feet, with localized amounts up to 4 feet at the higher 
  elevations, are expected.

* WHERE...Western Plumas County/Lassen Park.

* WHEN...For the Winter Weather Advisory, until 11 PM this 
  evening. For the Winter Storm Warning, 11 PM this evening to 5 
  AM Thursday. 

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means there will be snow covered
roads and limited visibilities. Travel is not recommended while
the warning is in effect. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency.The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

$$

CAZ069-262300-
/O.EXT.KSTO.WW.Y.0014.000000T0000Z-190327T0600Z/
/O.CON.KSTO.WS.W.0014.190327T0600Z-190328T1200Z/
West Slope Northern Sierra Nevada-
230 AM PDT Tue Mar 26 2019

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 11 PM PDT THIS
EVENING ABOVE 6000 FEET...
...WINTER STORM WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING
TO 5 AM PDT THURSDAY ABOVE 5000 FEET...

* WHAT...Periods of snow through this evening, mainly north of
  Highway 50. Beginning tonight, additional heavy snow expected
  above 5000 feet. Travel will be very difficult. Above 6000 feet,
  additional snowfall accumulation of 4 to 8 inches, with local
  amounts around a foot, through this evening. For Wednesday into
  early Thursday, storm total snow accumulations of 2 to 3 feet,
  with localized amounts up to 4 feet at the higher elevations,
  are expected.

* WHERE...West Slope Northern Sierra Nevada including Interstate
  80 over Donner Pass and Highway 50 over Echo Summit.

* WHEN...For the Winter Weather Advisory, until 11 PM this eveing.
  For the Winter Storm Warning, 11 PM this evening to 5 AM  
  Thursday.
  

* ADDITIONAL DETAILS...Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means there will be snow covered
roads and limited visibilities. Travel is not recommended while
the warning is in effect. If you must travel, keep an extra
flashlight, food and water in your vehicle in case of an
emergency.The latest road conditions for the state you are
calling from can be obtained by calling 5 1 1.

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this winter storm warning went out at Mar 23, 10:45 PM PDT, 4 hours 3 minutes earlier.

Area forecast discussion, Mar 23, 10:45 PM PDT, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
1045 PM PDT Sat Mar 23 2019

.SYNOPSIS...
Dry Sunday, followed by more rain and mountain snow Monday into
early Tuesday. A stronger storm is possible Tuesday night through
Wednesday. Thunderstorms will be possible with each of the storms
Tuesday and Wednesday. Unsettled weather will continue Thursday and
Friday with possible showers and thunderstorms each day.

&&

.DISCUSSION...
Evening Update: Storm near the Colusa Wildlife Refuge at 4 pm
exhibited a Vr (rotational shear) value of 25 kts at 0.9 deg
elevation angle (highest value) at about 40 nm from KDAX. This put
the value in the Minimal Mesocyclone range. Nice photo and video
clip of the rain-free base but could not tell from the photo if
there was indeed a funnel cloud (as reported by the public) or if it
was rotating after looking at the video. In any event, at 0.9
elevation, the beam was about 5000 ft AGL, and given the forecast of
very low 0-1 km shear values today, we did not expect a touchdown,
using a probability threshold of less than 50/50 chance of a
touchdown today.

Now the precip is winding down as the upper trof axis shifts E of
the CWA. Clouds over most of the CWA are eroding as subsidence/
sinking occurs behind the trof axis. Cloud cover should increase
over the CWA early tomorrow ahead of the trof nearing 135W. Could be
some patchy ground fog developing along the Sac River Vly TAF sites
around sunrise.   JHM

.Previous Discussion...
Short term will be monitoring for thunderstorm development mainly
over the valley but some might be able to make it into the foothills
this afternoon into the early evening hours when the activity is
expected to die down. Thunderstorms will likely contain very heavy
rainfall and small hail.

The current system will continue to spread east tonight leading
to dry conditions for Sunday. The next systems timing is in
question at this time. The GFS is faster in spreading the rain
over the interior and to the southern areas than the slower NAM
model. The Winter Storm Watch is based on the faster timing so
adjustments may end up happening if the NAM wins out. The storm
will be cold enough to bring more snow to the western slopes with
possible travel problems. Unstable air over the valley may lead to
thunderstorms on Tuesday. The second system will be moving into
the region Tuesday night but there may be some enhancement ahead
of the main part of the storm as it begins to interact with left
over moisture from the first storm. This second storm will be the
bigger of the two storms.

&&

.EXTENDED DISCUSSION (Wednesday THROUGH Saturday)...
Little change to the forecast this afternoon. A Pacific storm will
begin to spread widespread rain, mountain snow, and gusty winds over
the CWA Tuesday night into Wednesday morning. As the front moves
through on Wednesday, there will be chances for post- frontal
convection as shear, CAPE, total-totals, and LIs look favorable.
This set up could be conducive for strong thunderstorms during this
time frame, thus we'll have to keep an eye on the forecast in the
coming days. As we head into Wednesday night and Thursday,
additional vort maxes and cyclonic flow will keep showers in the
forecast.

Beyond Thursday, chances for precipitation will be diminishing
as ridging builds over the eastern Pacific extends into Northern
California.
&&

.AVIATION...

Precip coming to an end as the upper trof axis shifts east of the
area. Skies will continue to clear as a weak area of high pressure
builds over the region. Light winds, lingering moisture, and clear
skies could promote fog development tonight. As a result, I have
opted to put some MVFR visibilities in for TAF sites at KSMF and
southwards. If fog doesn't develop, expect VFR conditions tonight
and tomorrow.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Monday morning through late Monday night
for Western Plumas County/Lassen Park.

Winter Storm Watch from Monday afternoon through Tuesday morning
for West Slope Northern Sierra Nevada.

&&

Nearby

Winter Storm Warnings in California, 2019Every winter storm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.